Alert archive / Virginia / Flash Flood Warnings in 1997
Flash Flood Warning 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 1, 1997, 2:48 PM EDT for City of Salem, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 1997, 2:48 PM EDT (18:48 UTC)
- Expired
- Jun 1, 1997, 5:50 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County City of Salem, VA
The radar
The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 011851 FFWRNK VAC161-770-775-012150- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 248 PM EDT SUN JUN 1 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 550 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN VIRGINIA ...ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF ...ROANOKE ...SALEM BANDS OF HEAVY RAINFALL CONTINUED TO MOVE NORTH THROUGH ROANOKE COUNTY...AND THE INDEPENDENT CITIES OF ROANOKE AND SALEM. DOPPLER RADAR WAS ESTIMATING BETWEEN 2 AND 3 INCHES OF RAINFALL SINCE 1 PM ACROSS PARTS OF NORTHERN ROANOKE COUNTY. ADDITIONAL BANDS OF HEAVY RAIN WERE POISED TO MOVE NORTH ACROSS THE AREA DURING THE NEXT HOUR OR SO. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 2:45 PM EDT, 3 minutes earlier.
Area forecast discussion, Jun 1, 2:45 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT SUN JUN 1 1997 SMALL BUT POTENT S/WV ROTATING ARND THE UPR LOW HAS BEEN RESPONSIBLE FOR PRODUCING THE SEVERE COMPLEX THAT IS SLOWLY MAKING ITS WAY UP INTO SW VA. NO FLOODING YET BUT LOTS OF HAIL. THAT STORY MAY CHANGE ONCE IT REACHES THE ROANOKE VALLEY AND AREAS TO THE NORTH THAT GOT BETWEEN 4 AND 6 INCHES YDAY. THNGS SHUD CALM DOWN LATER TNGT AS WE LOSE HEATING AND S/WV GETS SHEARED OUT. UPR DYNAMICS BECOME VERY WEAK TNGT. MEANWHILE FRONT BEGINS SLIDING DOWN THE COAST AND MORE STABLE AIR DROPS DOWN INTO THE CWA. HOWEVER ANOTHER S/WV DROPPING DOWN THE BACK SIDE OF THE TROF OUT OF THE GREAT LAKES LATE TUESDAY SHUDNT HAVE MUCH PROBLEM PRODUCING MORE RAIN FROM THE STILL SOAKED ATMOS TUESDAY NIGHT AND INTO WED. MAYBE SOME DRYING ON WED. WE JUST HAD A LIGHTNING HIT AND WIRES ARE BURNING. LATER. JDS
In the hours before
Special weather statement, Jun 1, 11:52 AM EDT, 2 hours 56 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-021000- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1152 AM EDT SUN JUN 1 1997 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND INTO TONIGHT... NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING THIS AFTERNOON AND THIS EVENING. WITH THE ATMOSPHERE BECOMING INCREASINGLY UNSTABLE A FEW OF THE STORMS COULD REACH SEVERE LIMITS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA...AND NORTHWESTERN NORTH CAROLINA...BUT THE GREATEST THREAT OF SEVERE WEATHER LOOKS TO BE IN THE PIEDMONT AND FOOTHILLS OF NORTH CAROLINA AND VIRGINIA. DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. HOWEVER ANY THUNDERSTORMS THAT MOVE INTO OR DEVELOP OVER THE REGION THROUGH TONIGHT MAY ALSO HAVE HEAVY DOWNPOURS. IN ADDITION...THE ATMOSPHERE IS CONDUCIVE TO THE FORMATION OF ISOLATED SMALL TORNADOES WITH THE MORE INTENSE STORMS. SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR THIS EVENING. NOGUEIRA
Special weather statement, Jun 1, 11:54 AM EDT, 2 hours 54 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-021000- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1152 AM EDT SUN JUN 1 1997 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND INTO TONIGHT... NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING THIS AFTERNOON AND THIS EVENING. WITH THE ATMOSPHERE BECOMING INCREASINGLY UNSTABLE A FEW OF THE STORMS COULD REACH SEVERE LIMITS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA...AND NORTHWESTERN NORTH CAROLINA...BUT THE GREATEST THREAT OF SEVERE WEATHER LOOKS TO BE IN THE PIEDMONT AND FOOTHILLS OF NORTH CAROLINA AND VIRGINIA. DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. HOWEVER ANY THUNDERSTORMS THAT MOVE INTO OR DEVELOP OVER THE REGION THROUGH TONIGHT MAY ALSO HAVE HEAVY DOWNPOURS. IN ADDITION...THE ATMOSPHERE IS CONDUCIVE TO THE FORMATION OF ISOLATED SMALL TORNADOES WITH THE MORE INTENSE STORMS. SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR THIS EVENING. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 2:48 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
| Jun 1, 3:02 PM EDT | Flash Flood Warning | RNK | Alleghany, City of Covington | 3 hr |
| Jun 1, 6:20 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 115 min |
Nearby
Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.